Alert archive / Colorado / Special Weather Statements in 2017

Special Weather Statement, NWS Pueblo, CO

June 8, 2017Rio Grande County, Colorado

NWS Pueblo, CO issued this special weather statement at Jun 8, 2017, 4:13 PM MDT for Rio Grande County, Colorado. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2017, 4:13 PM MDT (22:13 UTC)
Expired
Jun 8, 2017, 5:00 PM MDT
In force
47 min
Issued by
NWS Pueblo, CO

County Rio Grande County, CO

The radar

The Grand Junction radar (KGJX), 226 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.2 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2017-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2017-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2902 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
323 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

150 
WWUS85 KPUB 082213
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
413 PM MDT THU JUN 8 2017
 
COZ067>070-082300-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Eastern San Juan Mountains Above 10000 Ft CO-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO-
413 PM MDT THU JUN 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RIO GRANDE COUNTY
UNTIL 500 PM MDT...

At 413 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of South Fork, or 37 miles west of Alamosa, moving
east at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Rio
Grande County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3750 10664 3762 10659 3764 10627 3741 10636
TIME...MOT...LOC 2213Z 282DEG 7KT 3756 10654 

$$

kam

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jun 8, 3:18 PM MDT, 55 minutes earlier.

Area forecast discussion, Jun 8, 3:18 PM MDT, 55 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
318 PM MDT Thu Jun 8 2017

.SHORT TERM...(This evening through Friday)
Issued at 249 PM MDT Thu Jun 8 2017

Tonight an upper ridge will be shifting eastward over the state the
the axis expected to be about centered over CO by 12Z Fri.  Then on
Fri the ridge axis continues moving eastward over western KS by late
in the afternoon.

This afternoon, storms have been confined mostly over and near the
eastern mountains and the southwest mountains, with just a few
storms making it farther east over El Paso county.  The NAM and HRRR
forecast for this evening show this pattern continuing, with storms
mainly focused over the Sangres and Wet mtns, and maybe over the
plains south of highway 50.  Will just go with some isolated POPs
for the early evening hours acrs the plains, eastern mtns, southern
San Luis Valley and the southwest mtns, then trending toward dry all
areas by midnight.

On Fri, drier air will be over the forecast area and will go with a
dry forecast, along with warmer temps.  Should see highs in the 90s
across the plains, and in the 80s in the high valleys.

.LONG TERM...(Friday night through Thursday)
Issued at 249 PM MDT Thu Jun 8 2017

...Drier and hotter into early next week...

Expect a shift in the weather pattern through the weekend into
early next week with hot and dry weather. While it may cool off a
few degrees through the middle of next week, it will remain warm
and dry. Models are in agreement with this pattern and ensemble
spreads are generally small.

Friday night through Monday...Friday night will remain dry with
low temperatures around 60 across the plains and mid 40s in the
mountain valleys.

On Saturday, with the upper ridge axis shifted to our east and large
upper low centered over the Pacific Northwest Coast, fairly strong
southwest flow will prevail at the upper levels across Colorado.
This flow regime will bring dry weather back to southern Colorado,
with no precip expected on Saturday. The strong flow aloft will mix
down to the surface during the afternoon and early evening leading
to windy conditions. The plains and valleys can expect sustained
winds of 15-20 mph gusting to 20-30 mph. Additionally, downslope
flow will lead to hot temperatures and very low relative humidity
values in the mountain valleys and eastern plains. Given the
recent wet period across the eastern plains and valleys, the
threat for rapid wildfire spread will remain low despite Red Flag
weather conditions (strong winds and low RH). High temperatures
across the plains will run around 15 degrees fahrenheit above
average, pushing 100 degrees along and east of the I-25 corridor.

Sunday and Monday...not much change to the upper pattern with an
upper low slowly drifting into the Northern Rockies. This will
keep dry southwesterly flow across Colorado allowing for strong
afternoon mixing. Gusty winds will continue at the surface and
temperatures are forecast to remain in the 90s to lower 100s. In
addition, fire weather conditions may become more critical as we
move into Monday. Several days of hot, dry conditions may allow
for fine fuels to become more susceptible to fire ignition. We
will continue to monitor fuels with land management agencies
through the weekend into early next week. No precipitation is
anticipated through Monday.

Tuesday through Thursday...the upper level low will continue east
across the Northern Plains into the Great Lakes. A cold front will
drop south across the region by Tuesday with slightly cooler air.
This will keep highs generally in the 80s to mid 90s for the lower
elevations. Flow aloft will remain westerly and dry, keeping
precipitation chances nil across southern Colorado. Fire weather
conditions will likely remain elevated, however, winds are likely
to be marginal. Line/Mozley

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 249 PM MDT Thu Jun 8 2017

KALS could see showers/tstms in the vicinity through about 02Z, and
gusty outflow winds could affect the site.  Otherwise KALS should
have VFR conditions through Fri, with southwest winds picking up in
the afternoon hours with gusts of 20-25 kts.

KPUB and KCOS are expected to have VFR conditions for the next 24
hrs.  There is a small chance for showers or tstms to move into the
vicinity of KPUB and KCOS early this evening, with gusty erratic
winds being a threat.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...28
LONG TERM...LINE/MOZLEY
AVIATION...28
Hazardous weather outlook, Jun 8, 3:30 PM MDT, 43 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
330 PM MDT Thu Jun 8 2017

COZ058>089-093>099-092130-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
330 PM MDT Thu Jun 8 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms will be possible through this evening,
mainly over the southwest mountains and San Luis Valley, and over
and near the eastern mountains. There could also be a few storms
over other portions of the southeast plains. The primary storm
risks today will lightning and wind gusts up to 50 mph, but some
of the stronger storms could produce small hail and locally heavy
rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Temperatures through Sunday will be well above seasonal averages,
and will lead to accelerated melting of the high mountain
snowpack, keeping area streams and rivers flowing high and fast.

Windy conditions, Saturday through Tuesday, along with low
relative humidities, will lead to increased fire danger, especially
for portions of the southwest mountains and San Luis Valley,
which have not received as much recent precipitation as areas
further north and east.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible through this evening across the southwest mountains and
San Luis Valley, and over and near the eastern mountains.

28/28

In the hours before

Local storm report, Jun 8, 11:59 AM MDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1159 AM MDT THU JUN 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLASH FLOOD      6 S WETMORE             38.15N 105.07W
06/07/2017                   CUSTER             CO   LAW ENFORCEMENT

            FLASH FLOODING OFF JUNKINS BURN SCAR
            OCCURRED ACROSS HIGHWAY 387 IN 8 PLACES
            DEPOSITING ROCKS AND DEBRIS ON ROADWAY AND
            BRIEFLY SHUTTING DOWN THE HIGHWAY. RUNOFF
            DECREASED SIGNIFICANTLY BY 500 PM.

&&
Special weather statement, Jun 8, 12:42 PM MDT, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1242 PM MDT THU JUN 8 2017

COZ081-084-085-081930-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
1242 PM MDT THU JUN 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN EL PASO COUNTY UNTIL 130
PM MDT...

At 1242 PM MDT, Doppler radar was tracking a strong thunderstorm over
western Colorado Springs, moving southeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Colorado Springs, Fountain, Air Force Academy, Manitou Springs,
Stratmoor, Fort Carson, Security, Peterson AFB, Security-Widefield
and Cimarron Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3887 10495 3905 10495 3883 10452 3864 10472
TIME...MOT...LOC 1842Z 315DEG 14KT 3889 10485

KT
Special weather statement, Jun 8, 1:58 PM MDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Pueblo CO
158 PM MDT THU JUN 8 2017

COZ067-071-082030-
Southern San Luis Valley CO-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO-
158 PM MDT THU JUN 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COSTILLA AND
SOUTHEASTERN CONEJOS COUNTIES UNTIL 230 PM MDT...

At 156 PM MDT, Doppler radar was tracking a strong thunderstorm near
Antonito, or 27 miles southwest of Alamosa, moving southeast at 10
mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Antonito, Romeo, Conejos and Ortiz.

LAT...LON 3700 10577 3699 10611 3711 10624 3723 10609
      3702 10569 3699 10572
TIME...MOT...LOC 1956Z 304DEG 9KT 3713 10611

KT
Special weather statement, Jun 8, 4:13 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
413 PM MDT THU JUN 8 2017

COZ067>070-082300-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Eastern San Juan Mountains Above 10000 Ft CO-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO-
413 PM MDT THU JUN 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RIO GRANDE COUNTY
UNTIL 500 PM MDT...

At 413 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of South Fork, or 37 miles west of Alamosa, moving
east at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Rio
Grande County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3750 10664 3762 10659 3764 10627 3741 10636
TIME...MOT...LOC 2213Z 282DEG 7KT 3756 10654

kam

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 6:16 PM MDTSevere Thunderstorm WarningPUBLas Animas44 min
Jun 7, 6:59 PM MDTSpecial Weather StatementPUBLas Animas46 min
Jun 7, 7:37 PM MDTSpecial Weather StatementPUBBent38 min
Jun 7, 8:16 PM MDTSpecial Weather StatementPUBBent44 min
Jun 7, 11:22 PM MDTSpecial Weather StatementPUBKiowa38 min
Jun 8, 12:42 PM MDTSpecial Weather StatementPUBEl Paso48 min
Jun 8, 1:58 PM MDTSpecial Weather StatementPUBConejos32 min
Jun 8, 4:44 PM MDTSpecial Weather StatementPUBTeller46 min
Jun 8, 4:52 PM MDTAreal Flood AdvisoryPUBRio Grande3 hr
Jun 8, 5:32 PM MDTSpecial Weather StatementPUBAlamosa28 min
Jun 8, 5:36 PM MDTSpecial Weather StatementPUBTeller24 min
Jun 8, 5:46 PM MDTSpecial Weather StatementPUBHuerfano29 min
Jun 8, 5:55 PM MDTAreal Flood AdvisoryPUBHuerfano3 hr

Nearby

Special Weather Statements in Colorado, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.